- By Dana Sparks
Heroin Use and Fatalities Rising May Be Due to Cost, Other Opioid Use
Journalists: Sound bites with Dr. Hall-Flavin are available in the downloads.
Heroin is cheap, easily obtainable and on the rise as a killer across the nation. Because it is so cheap, heroin abuse is being seen in younger people and more people in the middle class. Experts say oxycontin use can easily lead to heroin addiction as it costs costs a fourth as much. Parents, friends and colleagues should be aware of the symptoms of heroin use, especially if they suspect or know that a person has used illegal drugs or prescription painkillers before:
- The person shows a reduced sense of pain.
- They appear to be sedated.
- They are frequently depressed or seem confused.
- If they are constipated.
- If their breathing appears slow.
MEDIA CONTACT:Bob Nellis, Mayo Clinic Public Affairs, 507-284-5005, email@example.com
“Heroin is prevalent, it’s out there and it is deadly,” says Dr. Daniel Hall-Flavin, M.D., Ph.D., a Mayo Clinic psychiatrist and addiction expert. “But it doesn’t have to be. There is hope out there for people if they can get treatment.”
A heroin overdose most often occurs when the heart stops or from lack of breathing, says Dr. Hall-Flavin. That’s because opiates suppress the brain stem, the part of the brain that regulates breathing and your heartbeat.
A few facts about heroin and heroin abuse:
- Because of its addictive nature, the average heroin addict is using 4-6 times a day to sustain a high.
- The mortality rate among heroin users is up to 63 times higher than their non-using counterparts.
- Physicians and addiction experts are seeing more heroin abuse in the middle class and younger individuals.
- In recent years, there has been more death due to heroin. That trend has paralleled the increased use of opiate based prescription pain killers during the past 12-15 years.
- Someone abusing painkillers may transition to heroin. It’s cheaper and can be easier to get.
Dr. Hall-Flavin says one potential solution to the heroin overdose (besides treatment) could be widespread distribution of Naloxone at places such as public health clinics. The drug overturns the effects of heroin. Because 85 percent of people who overdose do so in front of someone else, it has the potential to save lives.
“It’s good to know the signs and symptoms of an overdose, and let someone know how to reach treatment,” says Dr. Hall-Flavin. “It is also good to dispose of all unused, expired or unneeded prescription drugs at home.”
To interview Dr. Hall-Flavin about addiction or heroin abuse, please contact Bob Nellis at 507-284-5005 or e-mail firstname.lastname@example.org.
About Mayo Clinic
Recognizing 150 years of serving humanity in 2014, Mayo Clinic is a nonprofit worldwide leader in medical care, research and education for people from all walks of life. For more information, visit 150years.mayoclinic.org, http://www.mayoclinic.org and newsnetwork.mayoclinic.org.